The FDA is alerting the public that a patient in Europe diagnosed with possible multiple sclerosis (MS) has developed a rare and serious brain infection after taking the drug Gilenya (fingolimod). This is the first case of this disease, called progressive multifocal leukoencephalopathy or PML, reported following the administration of Gilenya to a patient who had not previously received Tysabri (natalizumab), an MS drug associated with a higher risk of PML.
Patients should not stop taking Gilenya without first discussing any questions or concerns with their health care professionals. The FDA is providing this safety alert while they continue to investigate the PML case, and are working with Gilenya’s manufacturer, Novartis, to obtain and review all available information about this occurrence. The final conclusions and recommendations will be communicated after the evaluation is complete.
PML is a rare and serious brain infection caused by the John Cunningham (JC) virus that damages the fatty covering of the brain called myelin. Myelin is essential for the proper functioning of nerves in the white matter of the brain. PML usually causes death or severe disability. The JC virus is a common virus that is harmless in most people but can cause PML in people who have weakened immune systems. Some medications, including Gilenya, can weaken the immune system because they lower the white blood cells in the blood.
Gilenya is used to treat relapsing forms of MS, a nervous system disease that affects the brain and spinal cord. MS is thought to affect more than 2 million people worldwide. The drug was approved for use in the United States in September 2010. Novartis reports that approximately 71,000 patients worldwide have been treated with Gilenya.
The patient who developed PML received nearly eight months of Gilenya treatment before being diagnosed with PML. The patient had been treated with interferon beta-1a and azathioprine for one month before initiating Gilenya treatment; those medications were stopped when Gilenya was started. The patient also received multiple courses of intravenous corticosteroids for several months before and during Gilenya treatment. The diagnosis was made based on clinical symptoms and the detection of JC viral DNA in the cerebrospinal fluid. Gilenya treatment was stopped.
See the FDA Drug Safety Communication
See also Medical Law Perspectives, May 2013 Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication